Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Twin Cities, MN

June 7, 20205 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 7, 2020, 2:03 AM CDT for 5 counties in Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 2:03 AM CDT (07:03 UTC)
Expired
Jun 7, 2020, 3:00 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Benton County, MN, Isanti County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KMPX 070703
SVRMPX
MNC009-059-095-097-141-070800-
/O.NEW.KMPX.SV.W.0020.200607T0703Z-200607T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
203 AM CDT Sun Jun 7 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Mille Lacs County in east central Minnesota...
  Western Isanti County in east central Minnesota...
  Benton County in central Minnesota...
  Northeastern Sherburne County in central Minnesota...
  Southeastern Morrison County in central Minnesota...

* Until 300 AM CDT.

* At 202 AM CDT, severe thunderstorms were located along a line
  extending from near Rice to near Zimmerman, moving northeast at 25
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cambridge, Elk River, Zimmerman, Princeton, Milaca, Foley,
  Foreston, Bock, Orrock, Santiago, Spencer Brook and Glendorado.

This includes U.S. Highway 169 between mile markers 166 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4596 9377 4577 9351 4574 9351 4573 9346
      4555 9321 4535 9366 4571 9414
TIME...MOT...LOC 0702Z 243DEG 23KT 4580 9413 4539 9365 

HAIL...1.25IN
WIND...<50MPH
 
$$

JPC
3 follow-up statements
928 
WWUS53 KMPX 070734
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Sun Jun 7 2020

MNC009-059-095-097-141-070800-
/O.CON.KMPX.SV.W.0020.000000T0000Z-200607T0800Z/
Mille Lacs MN-Isanti MN-Benton MN-Sherburne MN-Morrison MN-
234 AM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN MILLE LACS...WESTERN ISANTI...NORTHEASTERN BENTON...
NORTHEASTERN SHERBURNE AND SOUTHEASTERN MORRISON COUNTIES...

At 234 AM CDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Foreston to 7 miles southeast of
Milaca to near St. Francis, moving northeast at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cambridge, Princeton, Milaca, Foreston, Bock, Spencer Brook, Dalbo,
Granite Ledge, Pease, Rum River, Cambridge Airport and Princeton
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4541 9351 4584 9394 4596 9377 4577 9351
      4574 9351 4573 9346 4555 9321
TIME...MOT...LOC 0734Z 242DEG 24KT 4586 9387 4568 9356 4543 9342 

HAIL...1.25IN
WIND...<50MPH
 
$$

JPC
083 
WWUS53 KMPX 070747
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
247 AM CDT Sun Jun 7 2020

MNC009-141-070756-
/O.CAN.KMPX.SV.W.0020.000000T0000Z-200607T0800Z/
Benton MN-Sherburne MN-
247 AM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON AND
NORTHEASTERN SHERBURNE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the severe thunderstorm warning for northeastern 
Benton and northeastern Sherburne counties has been cancelled.

LAT...LON 4577 9351 4574 9351 4573 9347 4555 9321
      4545 9341 4568 9354 4588 9388 4596 9377
TIME...MOT...LOC 0746Z 243DEG 23KT 4589 9378 4571 9347 4546 9333 

$$

MNC059-095-097-070800-
/O.CON.KMPX.SV.W.0020.000000T0000Z-200607T0800Z/
Mille Lacs MN-Isanti MN-Morrison MN-
247 AM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN MILLE LACS...WESTERN ISANTI AND EASTERN MORRISON
COUNTIES...

At 246 AM CDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Milaca to 6 miles southeast of
Bock to near Isanti, moving northeast at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cambridge, Milaca, Bock, Spencer Brook, Dalbo and Cambridge Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4577 9351 4574 9351 4573 9347 4555 9321
      4545 9341 4568 9354 4588 9388 4596 9377
TIME...MOT...LOC 0746Z 243DEG 23KT 4589 9378 4571 9347 4546 9333 

HAIL...1.25IN
WIND...<50MPH
 
$$

JPC
410 
WWUS53 KMPX 070753
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
253 AM CDT Sun Jun 7 2020

MNC059-095-097-070802-
/O.EXP.KMPX.SV.W.0020.000000T0000Z-200607T0800Z/
Mille Lacs MN-Isanti MN-Morrison MN-
253 AM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MILLE LACS...WESTERN
ISANTI AND EASTERN MORRISON COUNTIES WILL EXPIRE AT 300 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the severe thunderstorm warning for southern Mille Lacs, 
western Isanti and eastern Morrison counties will be allowed to 
expire.

LAT...LON 4577 9351 4574 9351 4573 9347 4555 9321
      4545 9341 4568 9354 4588 9388 4596 9377
TIME...MOT...LOC 0752Z 243DEG 23KT 4591 9374 4573 9343 4548 9329 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:22 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 11:22 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1122 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 1122 PM CDT Sat Jun 6 2020

Updated for aviation discussion.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Jun 6 2020

There are several weather hazards over the next few days. The
main concern would be the potential for heavy rain/flooding Tuesday
and Tuesday night. There is lower confidence on amounts and location
at this time, but this has the potential to produce more significant
impacts. However, the threat for severe weather the next 3 days,
heavy rain on Monday, and warm temperatures over the weekend also
needs to be considered.

Thunderstorms could produce strong to severe storms later today and
overnight across western Minnesota. However, the greater chance for
severe weather is to the northwest. The same is true on Sunday. On
Monday there is a risk of damaging wind and large hail across much
of Minnesota.

Meanwhile afternoon highs on Sunday will be in the mid to upper 90s
across western Minnesota, and on Monday most locations in Minnesota
and Wisconsin will climb into the 90s.

Overall the forecast remains on track for today and Sunday. The
better forcing and instability for severe storms will be to the
northwest today and tomorrow. Models still show some MUCAPE across
the region tonight into Sunday, but warm air aloft should cap off
the storms for all but western and the northern portions of the
forecast area. Depending on the amount of clearing, western
Minnesota could see 100 degrees Sunday afternoon.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Jun 6 2020

In the extended forecast, the main concern continues to be the heavy
rain threat for Monday through Wednesday. There are generally two
parts to this system. The first is a low level frontal zone that
will become active in the presences of thermal instability and front-
parallel steering winds. This will set the stage for training
thunderstorms. As of now, the most likely location is from west
central to northern Minnesota, which is running abnormally dry and
could probably take at least a few inches of rain given the lack of
soil moisture and terrain.

There has been labeled as a potential predecessor rain event (PRE),
and that certainly fits the bill. However, there isn't a true line
normal component of the H925 winds as there was back in 2007, so for
that reason feel cautiously optimistic that although training storms
and several inches of rain is certainly possible, if not plausible,
the overall flooding threat is limited to a marginal risk as
depicted by WPCs day 3 excessive rain outlook.

Tuesday raises a bigger concern in the sense that PWAT values will be
at record levels ahead of the PV anomaly, and a TROWAL will set up
as this system take on the extra tropical characteristic. Meanwhile
the troposphere is above 150mb, so deep tropical convection could
set the stage for efficient rainfall. Fortunately this system is
fairly progressive as it gets wrapped in the northern stream upper
level trough, but it still certainly has the potential to
overachieve in terms of rainfall amounts. The 00Z HopWrf ahead shows
a 2-4" swath of rain a few counties wide, with pockets of 4-6 inches.
These totals seem reasonable, but the location is still uncertain.

Looking ahead, Wednesday will be windy as cooler and drier weather
flows in from Canada.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1122 PM CDT Sat Jun 6 2020

Storms have persisted and redeveloped much of the evening in
southern MN, associated with short wave and warm advection. Both
are on the wane, meaning that the storms should mostly begin
moving out and diminishing. Lightning strikes have become much
less numerous. Therefore will end the thunder in the next few
hours even at KEAU. Next concern for storms will be whether
storms in South Dakota affect KAXN tonight, and some of the short
term models do bring it through so have included storms there. But
otherwise VFR conditions will prevail Sunday.

Only other matter is low level wind shear the rest of tonight.
Very strong low level jet will affect western into central MN, and
have mentioned that for KSTC/KMKT and points westward.

KMSP... Storms should finally exit 06Z-07Z. There may be a few
residual showers thereafter, but skies should be mostly clear
Sunday and Sunday night. Low level wind shear will increase later
tonight, but will not be quite as strong as areas farther west and
have not included it. The greater chance for significant low
level wind shear will be Sunday night, but there are still too
many questions to include that yet.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind S 15-25 kt.
Tue...MVFR with -SHRA/-TSRA likely. Wind variable 5 kt becoming
NW 10G15 kt.
Wed...VFR with MVFR/-SHRA possible. Wind NW at 20G30 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...JRB
LONG TERM...JRB
AVIATION...TDK
Hazardous weather outlook, Jun 6, 12:57 PM CDT, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1257 PM CDT Sat Jun 6 2020

MNZ041-042-047-048-054>056-064-071800-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
1257 PM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible over western and
central Minnesota this afternoon through tonight. There is a
Marginal Risk of severe thunderstorms in far western Minnesota,
mainly tonight. The main hazards are large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures will be in the mid 90s Sunday and Monday.

There is a chance of thunderstorms Sunday through Tuesday. Severe
weather with heavy rain, large hail, and damaging wind is
possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-071800-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1257 PM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible overnight. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Highs on Monday will be in the 90s.

Thunderstorms are expected to develop again Monday evening and
overnight. Heavy rain, large hail, and damaging wind are possible.

Heavy rainfall remain possible into Tuesday night, especially
eastern Minnesota through western Wisconsin, as the remnants of
Tropical Cyclone Cristobal shifts north from the Gulf of Mexico.
This may lead to flooding concerns across the Upper midwest.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Jun 6, 8:10 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             3 ENE LONG LAKE         44.99N 93.51W
06/06/2020  M0.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

            HAIL LASTED 2 MINUTES, UP TO 1/2 INCH.

&&

TDH
Special weather statement, Jun 7, 1:30 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 AM CDT Sun Jun 7 2020

MNZ042>044-049>051-070730-
Benton-Morrison-Sherburne-Mille Lacs-Stearns-Todd-
130 AM CDT Sun Jun 7 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN MILLE LACS...BENTON...
NORTHERN SHERBURNE...SOUTHEASTERN TODD...NORTHEASTERN STEARNS AND
MORRISON COUNTIES THROUGH 230 AM CDT...

At 129 AM CDT, radar indicated a line of strong thunderstorms
located along a line extending from near Browerville to near Clear
Lake. Movement was east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Princeton, Becker, Long Prairie, Foley, Clearwater, Pierz and
Royalton.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 170 and 173, and
near mile marker 178.
 U.S. Highway 10 in Minnesota between mile markers 116 and 193.
 U.S. Highway 169 between mile markers 176 and 189.
 U.S. Highway 71 between mile markers 186 and 197.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4628 9434 4623 9440 4616 9438 4616 9418
      4563 9351 4556 9351 4555 9352 4539 9397
      4542 9406 4541 9406 4606 9500 4634 9463
      4631 9455 4633 9443
TIME...MOT...LOC 0629Z 252DEG 25KT 4603 9486 4548 9408

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:36 PM CDTSpecial Weather StatementMPXRamsey39 min
Jun 6, 9:03 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville42 min
Jun 7, 1:30 AM CDTSpecial Weather StatementMPXBenton, Morrison, Todd60 min
Jun 7, 1:32 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns28 min
Jun 7, 2:00 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison46 min
Jun 7, 2:56 AM CDTSpecial Weather StatementMPXChisago, Isanti, Kanabec, Mille Lacs64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.